Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Invariant Measures for
Set-Valued Dynamical Systems

Authors: Walter Miller and Ethan Akin
Journal: Trans. Amer. Math. Soc. 351 (1999), 1203-1225
MSC (1991): Primary 54H20, 58F10, 34C35
MathSciNet review: 1637090
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A continuous map on a compact metric space, regarded as a dynamical system by iteration, admits invariant measures. For a closed relation on such a space, or, equivalently, an upper semicontinuous set-valued map, there are several concepts which extend this idea of invariance for a measure. We prove that four such are equivalent. In particular, such relation invariant measures arise as projections from shift invariant measures on the space of sample paths. There is a similarly close relationship between the ideas of chain recurrence for the set-valued system and for the shift on the sample path space.

References [Enhancements On Off] (What's this?)

  • [1] E. Akin, The General Topology of Dynamical Systems, (1993), Amer. Math. Soc., Providence. MR 94f:58041
  • [2] J.-P. Aubin and H. Frankowska, Set-Valued Analysis, (1990), Birkhäuser, Boston. MR 91d:49001
  • [3] J.-P. Aubin, H. Frankowska and A. Lasota, Poincaré's recurrence theorem for set-valued dynamical systems, (1991) Ann. Polon. Math. 54: 85-91. MR 92i:54040
  • [4] R. Brualdi, Convex sets of nonnegative matrices, (1968) Canad. J. Math. 20: 144-157. MR 36:2636
  • [5] D. Gale, The Theory of Linear Economic Models, (1960), McGraw-Hill, New York. MR 22:6599
  • [6] I. Gihman and A. Skorohod, The Theory of Stochastic Processes I, (1974), Springer-Verlag. Berlin. MR 49:11603
  • [7] J. Hocking and G. Young, Topology, (1961), Addison- Wesley, Reading. MR 23:A2857
  • [8] J. Hutchinson, Fractals and self-similarity, (1981), Indiana Univ. Math. J. 30: 713-747. MR 82h:49026
  • [9] R. McGehee, Attractors for closed relations on compact Hausdorff spaces, (1992), Indiana Univ. Math. J. 41: 1165-1209. MR 93m:58070
  • [10] W. Miller, Frobenius-Perron operators and approximation of invariant measures for set-valued dynamical systems, (1995), Set-Valued Anal. 3: 181-194. MR 96f:58089

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 54H20, 58F10, 34C35

Retrieve articles in all journals with MSC (1991): 54H20, 58F10, 34C35

Additional Information

Walter Miller
Affiliation: Department of Mathematics, Howard University, Washington, D.C. 20059

Ethan Akin
Affiliation: Department of Mathematics, The City College, New York, New York 10031

Keywords: Set-valued dynamical system, dynamics of a relation, sample path spaces, invariant measure, basic set, chain recurrence
Received by editor(s): June 14, 1996
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society